Skin Irritation with New Levo Prescription

I have been reading of the many symptoms some people are reporting having been prescribed the new Teva Levothyroxine.

My husband has this year been switched to Teva ( 25mcgs+ 50mcgs tablets) He has been scratching his skin to the point of drawing blood.

He has been very unwell.He recently had a bad foot bleed which necessitated being admitted to hospital.He also has fluid retention and his kidneys are not coping with all the medications he takes. I have questioned whether the Teva could be causing the skin irritation ,but his GP is denying it,saying that's not likely.

If anyone is newly suffering skin irritation whilst using Teva Levothyroxine I would be interested to know.I'm keen to improve things for him in any way I can.

18 Replies
oldestnewest

Marfit74,

It sounds as though your husband may be allergic to one of the fillers in Teva. Give him an antihistamine an hour before he takes Teva and if the itching resolves it confirms it. Ask your pharmacist to to dispense the make of Levothyroxine hubby was taking prior to Teva. You can report the adverse effects on Teva via yellowcard.mhra.gov.uk/

Many thanks for that Clutter.I will.

Allergy to fillers is common so stick to what works and ask your GP to name it in your prescription so the pharmacist has to get it for you.

Thanks Silverfox7.......I have already spoken to our GP who was no help.Would you believe all his other thyroid patients have no problems and I'm the only one on Actavis !!!.......... As Clutter says,it's time to see the pharmacist and check what he was prescribed before Teva came back on the market.

Why do we thyroidians have such a struggle all the time ?

I can't make up my mind whether they can't understand or just don't want to!

I had terrible itching on one brand I was on . Not Teva but just goes to show we are sensitive to some. Dont get it now on Activas

Doctors are WRONG , some dont care !!

Yes,I am fine on Actavis too.I went to our pharmacy yesterday and confirmed that he was switched to Teva in March when his repeat prescription was due,which sounds about right.However,they will order Actavis for me with the next prescription which will at least hopefully confirm whether it is the levo which is upsetting him.He does have sensitive skin...had to come off statins for the same reason some years back,plus they made him feel ill.

If your chemist has just sent a different brand,,then it is likely down to the costing for the range they buy,,,sadly they keep changing the brands for some of my medications,,,and I have been lucky up to now to be fine with the changes,,,the fillers are a nuisance and why they have to be different in each brand,,when the original 'recipe' was set up is a real head scratcher,,,I hope some of the helpful replies come to the rescue,,and the chemist manages to get the brand that suits his needs,,,,ttfn from karen.

Thanks Karen.I will try to get to thePharmacy today and see what I can do.Hubby has enough to cope with at the moment without scratching himself to pieces !!

Have you considered making soft water,,by adding epsom salts to warm water,,with a tiny amount of baby infracare/or bath product,,both are for sensitive skins, and may help any dry skin, along with the itchy feelings,,and help till they go away,,,,good luck and get feeling better soon,,,ttfn from karen.

Thanks for your thoughts,I'll bear it in mind. Today I will be seeing a doctor at hospital where my husband has been for the last 8 days.Hopefully he is being discharged so there will be discussion on his medications. The absolute good news is that he has been taken off warfarin and his legs are returning to a pink colour rather than purple /blue which has been so scary.Iam so relieved !! I will ask about his thyroxine and the itching too.

may he have a good recuperation at home,,,ttfn from karen.

Many thanks for your kind wishes Karen.

He is home now and just taking things easy ........sleeping a lot.......The other news is .....He's got the zapper back !!☹️

Hi, I too have an allergy to Teva brand and had to go back to Activis and Wockhart brand, but the problems I have every months when re-ordering it was un-believable, they kept on giving me TEVA, I think they may have got it right now? It's good to here that others can't take the Teva brand and not just me. The Teva brand really irritated my throat and I was always having to clear it, I think it could be down to the E number they have in it and also the different coating. There is no E numbers in the other brands. Please let me know how you are doing with your meds, it's good to get views from other people. Best wishes. Jo

Hi Jo.......I fortunately am OK on Actavis,but am very depressed for my husband .He was back in hospital in May/June with acute kidney failure and excessive fluid retention.Unfortunately after they had done all they could to help him,they wanted to discharge him home.However,he couldn't stand alone and was impossible for me to lift.His situation needed me to place him in a nursing home where he has been for 5 weeks now.He still cannot stand without help from the nurses.I had to ask them to give him his Levo last thing at night as he was being given it AM with other meds !! I must check what brand they are giving him though.He hasn't complained of irritation though so it may still be the Actavis which we changed to.I miss him terribly.Fortunately he is only a mile or so away from home so I am able to visit and spend time with him every day.However,not a happy time for us and makes me feel miserable. I do hope that you are happily sorted now.Best wishes x

Hi again,

I'm so sorry to hear about your Husband, how old is he if you don't mind me asking? did they say what caused the acute kidney failure and excessive fluid retention? Did it have anything to do with the TEVA medication? You have to be so careful nowadays with types of medications. I do hope you find some happiness in your life and I wish you all the very best for the future. Jo xx

Hi Jo,

Unfortunately he doesn't have age on his side as he will be 85 next month.He has been on such a cocktail of medications it would be hard to know where to put the blame.

In 2009 he had aortic heart valve replacement and was fine....made a good recovery and went back to his golf and bowling when given the all clear to do so.He was told by his surgeon that he didn't need warfarin as he had been given a bovine valve.

However,when he transferred his check ups from London to a local hospital they started him on warfarin and from then on I think things started to go wrong.He ended up with a pacemaker and then a parathyroid op which was supposed to make him into a new man!! Over the following years he has been prescribed....Spirolactone,Bumetanide,Sotolol,Ramipril,Calcichew,warfarin and Andronic acid which was only stopped after 8 yrs.

This year he has been in hospital with major bleeds from the warfarin which he then told them he wasn't prepared to take it anymore and was put on Apixaban which did improve things in that he had no more major bleeds. He has twice been admitted to hospital to have excessive fluid removed by tube.Of course it all eventually affected his kidneys,which I'm not surprised....oh and eventually his GP agreed that he was hypothyroid after a blood test along with one for diabetes.When I saw the TSH reading of 7.3 I said he should go back to his GP.He told him he could have some Levothyroxine if he wanted to ....it was up to him!!! .......He is now on 75mcgs.However,I think he should have been tested years ago.If his thyroid had been corrected maybe he wouldn't have needed all the other meds. It makes me so mad......Its as though we go like lambs to the slaughter.Anyway I can only do my best for him.His needs are few but fortunately I can sit with him each afternoon.

I tell myself there are others worse off than we are.

Thank you for your good wishes JO xx

Hi Jo........I meant to say to you that now that my husband is in care at the moment I don't know what brand of Levo they are using.

I am though asking for him to have a blood test to see what his TSH reading is at the moment as they need to check his blood sugars too.

You may also like...